Arizona, 2006

Flash Flood in Arizona, September 9, 2006

September 9, 2006 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 9, 3:10 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 9, 3:10 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 AM MST SAT SEP 09 2006

.SYNOPSIS...A MOIST...COOL...AND UNSTABLE AIRMASS WILL REMAIN ACROSS
ARIZONA FOR THE NEXT SEVERAL DAYS. AS A RESULT...THERE WILL BE A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WITH A SLIGHT CHANCE
OF THUNDERSTORMS OVERNIGHT.

&&

.DISCUSSION...A SHORTWAVE EVIDENT IN WATER VAPOR IMAGERY HAS BEEN
RESPONSIBLE FOR TRIGGERING THUNDERSTORMS IN NORTHWEST AZ/SOUTHWEST
UT THIS MORNING. AS THIS FEATURE IS MOVING INTO A SYNOPTIC SCALE
RIDGE BETWEEN LARGER TROUGHS ALONG THE WEST COAST AND THE
SOUTHWESTERN GREAT PLAINS...THIS WAVE IS EXPECTED TO LIFT
EAST-NORTHEASTWARD AND WEAKEN THROUGH THE DAY. HOWEVER...WILL LIKELY
BE STRONG ENOUGH TO INCREASE POPS IN NORTH CENTRAL AND NORTHEAST AZ
LATER TODAY. FOR SUNDAY...THE WEST COAST TROUGH IS EXPECTED TO MOVE
TOWARD THE GREAT BASIN...LEAVING NORTHERN AZ IN A FAVORABLE REGION
FOR FURTHER SHORTWAVE ENHANCEMENT OF CONVECTION. THEREFORE...HAVE
ADDED A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT SATURDAY NIGHT. FOR
NEXT WEEK...SEVERAL MODEL SOLUTIONS HAVE DEVELOPED A SLOW MOVING
CLOSED LOW OVER AZ. THIS WOULD BRING A COOL AND UNSTABLE
AIRMASS...FOR CONTINUED CHANCES OF DAILY THUNDERSTORMS AS WELL AS
SLIGHTLY BELOW AVERAGE TEMPERATURES. HAVE TRENDED FORECASTS SLIGHTLY
IN THIS DIRECTION...BUT WILL HAVE TO ADJUST TEMPERATURES FARTHER
DOWNWARD IF MODEL TRENDS CONTINUE.

&&

.AVIATION...FOR THE 12Z PACKAGE...ONLY ISOLATED SHOWERS WILL
CONTINUE ACROSS AN AREA ALONG AND WEST OF TWEB ROUTE 390 BETWEEN
PRESCOTT AND BRICE UT THROUGH THE REMAINDER OF THIS MORNING. EXPECT
STORMS TO DEVELOP ACROSS THE FORECAST AREA AFTER 18Z TODAY WITH MVFR
CEILINGS AND VISIBILITIES IN AND AROUND THE SHOWERS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ONTON/TC
Hazardous weather outlook, Sep 8, 10:50 AM MST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST FRI SEP 8 2006

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1050 AM MST FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

CLEAR SKIES AND RAIN-COOLED GROUND HAS ALLOWED FOR A SLOW START TO
CONVECTION TODAY. HOWEVER...THE COMBINATION OF STRONG SOLAR HEATING
AS WELL AS A MOIST AND UNSTABLE AIRMASS WILL LEAD TO THUNDERSTORM
DEVELOPMENT BY EARLY AFTERNOON. EXPECT STORM TO FORM FIRST ALONG THE
I-40 CORRIDOR FROM FLAGSTAFF WESTWARD. STORMS WILL THEN DROP SOUTH
AND SOUTHEAST INTO YAVAPAI AND GILA COUNTIES. THESE AREAS AS WELL AS
SOUTHERN COCONINO COUNTY WILL SEE THE MOST STORMS TODAY. AREAS NORTH
OF I-40 WILL SEE ISOLATED TO SCATTERED STORMS BY THE AFTERNOON.

THE STRONGER STORMS TODAY ARE CAPABLE OF PRODUCING VERY HEAVY RAIN
AN HAIL UP TO AN INCH IN DIAMETER. DUE TO THE RECENT HEAVY RAINS OVER
PORTIONS OF SOUTHERN COCONINO AND CENTRAL YAVAPAI COUNTY...THESE
AREAS WILL BE MORE PRONE TO FLASH FLOODING IF HEAVY RAINS AFFECT THE
SAME AREAS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY...A SLOW
DECREASING TREND IN COVERAGE IS EXPECTED DURING THIS TIME PERIOD.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
September 9, 7:30 AM MST to 9:30 AM MST
Where
Yavapai County, Congress
Reported by
LAW ENFORCEMENT
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

A flash flood in the Hassayampa Wash stranded a vehicle in a low water crossing on Rincon Road north of Wickenburg for several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534630.